Fungal Infections Linked to Contaminated Injections
(Ivanhoe Newswire) –Fungal infections are rare complications of injections for treatment of chronic pain. However, a recent study of data from a large, multistate outbreak of fungal infections showed substantial morbidity and mortality.
In September 2012, researchers initiated an investigation into fungal infections associated with injections of preservative-free methylprednisolone acetate that was purchased from a single compounding pharmacy. By October 19, 2012 more than 99 percent of 13, 5.34 potentially exposed people had been contacted. By July 1, 2013, there were 749 reported cases of infection in 20 states, with 61 deaths. Evidence of Exserohilum rostratum was present in specimens from 153 case patients (20 percent).
The infections were associated with injection of a contaminated glucocorticoid medication from a single compounding pharmacy. Rapid public health actions included prompt recall of the product, notification of exposed persons, and early outreach to clinicians.
For more information, go to: http://www.nejm.org/doi/full/10.1056/NEJMoa1213978#t=abstract
SOURCE: New England Journal of Medicine, October 2013
Click Here for a free weekly email with Ivanhoe's latest Medical Breakthroughs.